Nebraska, 2008

Hail and Damaging Wind in Nebraska, September 28, 2008

September 28, 2008 · NWS OAX · 10 events in 6 counties and zones

A moderate amount of instability developed across eastern Nebraska Sunday afternoon and evening September 28th as temperatures rose into the 80s and dewpoints reached the lower 60s. As a cold front crossed the area Sunday evening, the instability aided in thunderstorm development, a few of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A moderate amount of instability developed across eastern Nebraska Sunday afternoon and evening September 28th as temperatures rose into the 80s and dewpoints reached the lower 60s. As a cold front crossed the area Sunday evening, the instability aided in thunderstorm development, a few of which became severe. The strongest storms produced mainly hail of an inch or less in diameter, but isolated storms produced strong winds. The cold front was driven southeast by a fairly vigorous upper level trough that was dropping southeast out of Canada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 28, 12:59 PM CST, 6 hours 21 minutes earlier.

Area forecast discussion, Sep 28, 12:59 PM CST, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
159 PM CDT SUN SEP 28 2008

.SHORT TERM...
CONVECTIVE COMPLEX STRENGTHENING THIS AFTERNOON ALONG PRE-FRONTAL SFC
TROF INVOF 30KT EFFECTIVE SHEAR...ISENTROPIC UPGLIDE/MAX LIFT OVER
NRN NEB. RADAR TRENDS THOUGH SHOW ACTIVITY WEAKENING AS IT
DRIFTS FARTHER SE THRU THE CWA. OTHERWISE LARGER PICTURE FROM SATL
PIX WAS SHOWING MAIN UPPER LEVEL TROF MOVING ACROSS THE DAKOTAS WITH
ATTENDANT SFC FRONT EXTENDING FROM ERN ND TO ABOUT SWRN. REGIONAL 88D
MOSAIC SHOWED PCPN ACTIVITY WAS DEVELOPING ALONG THE SFC FRONT...
WHICH WILL EVENTUALLY BE FOCUS FOR ADDITIONAL CONVECTIVE ACTIVITY
TONIGHT OVER THE CWA. MODELS IN DECENT AGREEMENT FROPA WILL BEGIN
AROUND 00Z TONIGHT WITH AN UNSTABLE ENVIRONMENT IN PLACE TO INTERACT
WITH. PWS PLOT SHOWED WELL ABOVE NORM VALUES FOR THE SEASON FROM
MORNING UAA. MODELS GRABBING ONTO THIS AND PROG KI VALUES AOA 35
OVERNIGHT SUGGESTING INCREASED POTENTIAL FOR HVY PCPN ACCOMPANYING
CONVECTIVE ACTIVITY. APPEARS TO BE MARGINAL CHANCE FOR SEVERE STORMS
AS WELL. FAVORABLE SHEAR/MID LVL LAPSE RATES ATOP RICH LLVL MOISTURE
SOURCE POINT TO HAIL THREAT WITH A FEW STORMS. HOWEVER...WIDESPREAD
SEVERE ACTIVITY DOES NOT APPEAR PROBABLE. SFC FRONT WILL EVENTUALLY
CLEAR THE CWA EARLY MONDAY MORNING WITH LINGERING PCPN COMING TO A
CLOSE. OTHERWISE DRY AND COOL CONDITIONS ON TAP TUESDAY THRU
THURSDAY. MODELS DEPICT DEEPENING ERN CONUS TROF WITH SECONDARY CAA
SURGE THRU THE GREAT LAKES AND INTO THE OH/TN VLY. ANTICIPATE THAT
WESTWARD ADVANCE OF SIGNIFICANT CAA SHOULD BE HELD AT BAY AS UPPER
LEVEL RIDGING SLOWLY BUILDS EAST...BUT WILL STILL SEE NOTICEABLE
COOLING TREND RELATIVE TO TEMPS THE LAST SEVERAL DAYS.

.LONG TERM...
IN THE EXTENDED PERIOD...THERE ARE SOME MAJOR DIFFERENCES BETWEEN
THE ECMWF AND GFS HANDLE THE STRENGTH OF LONGWAVE TROUGHS ACROSS
NORTH AMERICA.  THE ECMWF IS MUCH DEEPER IN THE UPPER LOW OVER
ONTARIO AND DIVES SOUTHWARD INTO THE GREAT LAKES.  IT IS ALSO DEEPER
IN THE TROUGH THAT ROTATES OUT INTO THE PLAINS ON SUNDAY. EVEN
THOUGH THERE ARE THESE DIFFERENCES...THE UPPER AIR PATTERN BEGINS AS
NORTHWEST FLOW ON THURSDAY AND THEN TRANSITIONS TO AN UPPER RIDGE
OVER THE AREA ON FRIDAY TO INCREASING SOUTHWEST FLOW ON SATURDAY AND
SUNDAY. DRY FORECAST THROUGHOUT THE EXTENDED UNTIL SUNDAY WHEN A
SLIGHT CHANCE OF THUNDERSTORMS IS POSSIBLE OUT OVER WESTERN PORTIONS
OF THE CWA.

&&

.AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK THROUGH 29/18Z.

VFR CONDITIONS EXPECTED AT KOMA AND KLNK THROUGH 00Z.  THEN EXPECT
MVFR CONDITIONS WITH THUNDERSTORMS IN VICINITY IN ADVANCE OF COLD
FRONT.  ACTUAL COLD FRONT PASSAGE WILL OCCUR AFTER 03Z WITH
ADDITIONAL SHOWERS AND THUNDERSTORMS.  AT KOFK...VICINITY
THUNDERSTORMS TIL 22Z TO 23Z...THEN REDEVELOPMENT OF ADDITIONAL
SHOWERS AND THUNDERSTORMS WITH COLD FRONT PASSAGE AFTER 03Z.
SHOWERS AND THUNDERSTORMS WILL MOVE SOUTHEAST AND CLEAR ALL THREE
TAF SITES BETWEEN 12Z AND 15Z FOLLOWED WITH VFR BUT BREEZY NORTH
WINDS OF 10 TO 20 KTS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DEE/SMITH/MEYER
Hazardous weather outlook, Sep 28, 4:14 PM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
514 PM CDT SUN SEP 28 2008

IAZ043-055-056-069-079-080-090-091-NEZ015-018-030>034-042>045-
050>053-065>068-078-088>093-290400-
BOONE-BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-GAGE-
HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-MADISON-MILLS IA-MONONA IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PLATTE-POTTAWATTAMIE IA-
RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-THURSTON-
WASHINGTON-WAYNE-
514 PM CDT SUN SEP 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

THUNDERSTORMS WILL LIKELY MOVE ACROSS THE OUTLOOK AREA TONIGHT.
LOCALLY HEAVY RAIN WILL BE POSSIBLE...ALONG WITH GUSTY WINDS AND
POSSIBLY SMALL HAIL. A FEW THUNDERSTORMS MAY LINGER OVER SOUTHWEST
IOWA AND THE SOUTHEAST CORNER OF NEBRASKA INTO MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR MONDAY.

NEZ011-012-016-017-290400-
ANTELOPE-CEDAR-KNOX-PIERCE-
514 PM CDT SUN SEP 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM.

THUNDERSTORMS WILL PUSH ACROSS NORTHEAST NEBRASKA THIS EVENING...WITH
SOME STORMS BECOMING SEVERE MAINLY OVER AREAS NORTH OF A LINE FROM
ABOUT LAUREL TO ELGIN. LARGE HAIL APPEARS TO BE THE MAIN THREAT...
WITH DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL POSSIBLE AS
WELL.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

DEE

The radar

The Sioux Falls radar (KFSD), 148 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Knox

When
September 28, 7:20 PM CST
Where
Knox County, 5 mi NW of Verdel
Measured
1.25 in hail
Reported by
Public
Coordinates
42.871, -98.270

Hail, Knox

When
September 28, 7:40 PM CST
Where
Knox County, Creighton
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.470, -97.880

Hail, Knox

When
September 28, 8:00 PM CST
Where
Knox County, Crofton
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.730, -97.480

Hail, Pierce

When
September 28, 8:15 PM CST
Where
Pierce County, 2 mi S of Osmond
Measured
0.88 in hail
Reported by
Public
Coordinates
42.341, -97.580

Hail, Boone

When
September 28, 8:27 PM CST
Where
Boone County, Cedar Rapids
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.570, -98.150

Hail, Knox

When
September 28, 9:32 PM CST
Where
Knox County, Creighton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.470, -97.880

This was the second severe thunderstorm that dropped hail at least 3/4 of an inch in diameter that night.

Hail, Antelope

When
September 28, 10:18 PM CST
Where
Antelope County, 4 mi W of Brunswick
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.330, -98.048

Hail, Wayne

When
September 28, 10:50 PM CST
Where
Wayne County, 1 mi W of Hoskins
Measured
0.88 in hail
Reported by
Public
Coordinates
42.120, -97.320

Hail up to nickel size knocked leaves off of some trees in the area.

Thunderstorm Wind, Cuming

When
September 28, 11:35 PM CST
Where
Cuming County, Wisner
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.980, -96.930

Thunderstorm winds estimated at 55 to 60 mph downed a few tree limbs in town.

Hail, Cuming

When
September 28, 11:40 PM CST
Where
Cuming County, 2 mi S of Wisner
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
41.951, -96.930

Hail up to penny-size covered the ground white a few miles south of Wisner.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129830, 129831, 129833, 129836, 129839, 129840, 129841, 129843, 129851, 129852.